Nebraska, 2022

Drought in Nebraska, November 1 to 30, 2022

November 1 to 30, 2022 · NWS FSD · 2 events in 2 counties and zones

Long-term drought status was largely unchanged with a continuation of well-below normal precipitation across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Long-term drought status was largely unchanged with a continuation of well-below normal precipitation across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 31, 9:43 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 31, 9:43 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1043 PM CDT Mon Oct 31 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 324 PM CDT Mon Oct 31 2022

KEY MESSAGES

1) Well above normal temperatures Tuesday and Wednesday with fire
weather concerns each day

2) Winds increase some for Tuesday, more so for Wednesday

3) Strong front brings rain/thunderstorm chances Thursday along with
declining temperatures

4) Uncertainty continues for weekend storm system although better
precipitation chance look to be south and east of immediate area

This Evening/Tonight: A rather spectacular Halloween evening ahead
as temperatures late this afternoon in the 60s fall into the 50s
after dark this evening. Winds will remain tame keeping any evening
activities pleasant.

Tuesday: Another very warm day expected with 850 mb temperatures
into the 90th percentile of climatology. Mixing may fall just short
of this level but nonetheless, have bumped temperatures into the
upper quartile of guidance or widespread 70s. Winds will also
increase over today's values with some gusts around 20-25 mph.

.LONG TERM...(Tuesday Night through Monday)
Issued at 324 PM CDT Mon Oct 31 2022

Wednesday: Could see a higher potential for cloud cover entering the
forecast but still another day of similar temperatures to Tuesday
with 850 mb temperatures from +12 to +16 C. The main difference will
be in increasing low level winds with southwesterly winds likely
gusting above 30 mph in many areas with forecast soundings showing
some potential for gusts approaching 40 mph.

Thursday: Many of the details regarding Thursday will depend on
frontal timing with the ECMWF/NAM on the quicker side of the
envelope while the GFS on the slower. Any locations who spend the
majority of the daytime hours ahead of this sharp cold front will
experience another very warm day while temperatures behind it will
be set in to a sharp non-diurnal downward trend. Sharp nature of the
baroclinic zone should allow for enough convergence/forcing to allow
for some convective potential as this boundary slides into a region
of weak instability. Again, frontal timing will be key but for now
locations near and east of a Yankton to Brookings line look to stand
the highest precipitation potential Thursday evening/night.

Friday through Sunday: Main wave ejecting out of the Desert
Southwest will generally ride northeastward along the previously
established baroclinic zone. Latest guidance would favor bulk of the
precipitation into the weekend favoring areas to our south/east but
confidence still leaves some to be desired considering previous
deterministic ECMWF was notably further northwest. Temperatures
will push back near or below normal into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1042 PM CDT Mon Oct 31 2022

VFR conditions are forecast to prevail this TAF cycle. Should see
light and variable winds persist for much of the overnight period,
with direction becoming more southeasterly by late morning.
Otherwise, look for gusts up to 20 mph to be possible through the
afternoon.

&&

.FIRE WEATHER...
Issued at 324 PM CDT Mon Oct 31 2022

Well above normal, and in fact near record breaking, temperatures
will help drive afternoon relative humidity values into the teens
and 20s Tuesday afternoon. Winds look to stay shy of critical
values however with sustained southerly winds between 10 to 20 mph
and gusts as high as 20 to 25 mph. Forecast soundings show a
relatively uniform wind profile and thus not a ton of concern for
mixing into higher wind speeds. HREF probabilities of near
critical values are also low (<20%) over our forecast area with
the highest values in Gregory county. Nonetheless will want to
keep an eye on forecast trends, especially along the MO River,
perhaps into NW IA, for any increase in progged winds.

Wednesday will see the opposite scenario where winds should be well
into criteria but relative humidity values will be on the increase.
In fact, forecast soundings support the ideas of wind gusts in the
30 to 40+ mph range, particularly near and east of the James River.
Despite humidity values being above criteria, this will be a period
that will need to be monitored as any fire starts would likely
still see rapid spread give the very dry ambient fuels.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...SST
FIRE WEATHER...Kalin
Hazardous weather outlook, Oct 31, 6:25 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
725 PM CDT Mon Oct 31 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
725 PM CDT Mon Oct 31 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Well above average temperatures continue through mid week.
Increasing winds and lower humidity will lead to fire weather
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dakota

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dakota forecast zone
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Precipitation at Sioux City and Newcastle was 50 to 75 percent of normal during November. Exceptional (D4) drought conditions persisted through the month.

Drought, Dixon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dixon forecast zone
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Precipitation at Concord and Newcastle was 50 to 75 percent of normal during November. Exceptional (D4) drought conditions persisted through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062965, 1062966.